Hail, Cass
- When
- June 17, 11:35 AM CST
- Where
- Cass County, Backus
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.820, -94.500
A significant, widespread severe weather outbreak occurred across a large portion of central and east central Minnesota. A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico, provided the ingredients for tornadoes, destructive winds, and large hail across parts of the Northland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A significant, widespread severe weather outbreak occurred across a large portion of central and east central Minnesota. A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico, provided the ingredients for tornadoes, destructive winds, and large hail across parts of the Northland.
In addition, several storms in the Cass Lake and Lake Winnibigoshish area of north central Minnesota produced a large amount of one to two inch diameter hail, which is about quarter to slightly larger than golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 10:39 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 1139 AM CDT THU JUN 17 2010 .UPDATE... UPDATED TIME REFERENCES ON ZFP. NO OTHER SIG CHANGES. && .PREV DISCUSSION... /ISSUED 1006 AM CDT THU JUN 17 2010/ MARINE UPDATE... INCREASED THE WINDS AND WAVES OVER THE HEAD OF LAKE SUPERIOR TO ACCOUNT FOR GUSTY WINDS AND SLIGHTLY HIGHER WAVES EXPECTED THIS AFTERNOON AS THE STORM SYSTEM APPROACHES AND THE SURFACE PRESSURE GRADIENT TIGHTENS. ISSUED A SMALL CRAFT ADVISORY FOR PARTS OF THE NEAR SHORE WATERS. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS. PREV DISCUSSION... /ISSUED 733 AM CDT THU JUN 17 2010/ AVIATION.../12Z TAF ISSUANCE/ A COLD FRONT WILL TRACK EWD ACROSS THE FCST AREA TODAY THROUGH TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AND MOVE ACROSS THE NORTHLAND...AFFECTING OUR MINNESOTA ZONES THIS AFTERNOON AND EVENING...AND THEN AFFECTING NWRN WI TONIGHT. THERE IS A CHANCE THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING. WINDS WILL STRENGTHEN OUT OF THE SOUTHEAST TODAY AND BECOME GUSTY BY MIDDAY. THE WINDS WILL TURN OUT OF THE SOUTHWEST TONIGHT AFTER THE FRONT MOVES THROUGH. MVFR CIGS AND IFR/MVFR VSBYS WILL ACCOMPANY THE STORMS. DISCUSSION...MAIN FOCUS IS SEVERE WEATHER POTENTIAL TODAY... ALONG WITH WIND SPEEDS TODAY AND FRIDAY. LARGE AND WELL DEFINED MCS WAS ONGOING ACROSS THE EASTERN DAKOTAS THIS MORNING. THIS MCS WAS GRADUALLY ROTATING NORTHWARD...WHILE THE INDIVIDUAL LINE MOVED EAST. FEW OF THE 00Z MODELS HAD A VERY GOOD HANDLE ON THE CURRENT CONVECTION...ALTHOUGH THE LATEST RUC DID APPEAR TO RESOLVE THE MCS SOMEWHAT WELL. CONVECTIVE DEBRIS WAS PUSHING ACROSS THE CWA...BUT WAS DISSIPATING SOMEWHAT THIS MORNING. OTHERWISE...PATCHY FOG HAD DEVELOPED WITH LOCAL VSBYS BELOW A QUARTER MILE. THE CIRRUS SHIELD DOES APPEAR TO BE LIMITING FOG SOMEWHAT THOUGH. THE 00Z MODELS DO APPEAR TO HAVE A REASONABLE HANDLE ON THE COLD FRONT EXPECTED TO PUSH EASTWARD ACROSS THE NORTHLAND LATER TODAY INTO TONIGHT. WHILE THEY DO DIFFER CONCERNING QPF AMOUNTS...THEY ARE GENERALLY SIMILAR WITH RESPECT TO MASS FIELDS. AN OCCLUDING FRONT WILL PUSH EASTWARD FROM THE DAKOTAS...SETTING THE STAGE FOR SOME POTENTIALLY SIGNIFICANT SEVERE WEATHER. THE GREATEST POTENTIAL FOR SEVERE IN OUR CWA WOULD BE IN THE SOUTHWESTERN PORTION OF THE CWA. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE ACROSS THE AREA LATER TODAY INTO TONIGHT. CHOSE TO BACK OFF SOMEWHAT ON POPS FOR MUCH OF THE DAY...TO FOCUS ON MID TO LATE AFTERNOON AND THIS EVENING. THINK ANY CONVECTION BEFORE THAT TIME WOULD GENERALLY BE LIMITED TO THE WESTERN CWA WITH REMNANT SHOWERS AND THUNDERSTORMS POSSIBLY MAKING IT INTO THAT AREA EARLIER. IN TERMS OF SEVERE WEATHER PARAMETERS...THEY ARE ALL GENERALLY FAVORABLE. AN INTENSE LLJ OF 50-60 KNOTS WILL INTENSIFY THROUGHOUT THE DAY...FOCUSING ON MN/WESTERN WI BY MID/LATE AFTERNOON AND EVENING. SPC POINTS OUT THAT THERE IS VARIABILITY AMONG THE MODELS CONCERNING THE EVOLUTION OF THE FRONTAL OCCLUSION...BUT THERE IS GOOD AGREEMENT CONCERNING THE DEVELOPMENT OF MODERATE TO STRONG INSTABILITY AND STRONG SHEAR. ML CAPE VALUES APPROACH 2000-3000 J/KG IN THE MODERATE RISK AREA...WHICH CUTS ACROSS OUR SW ZONES. SURFACE DEWPOINTS AT OR AROUND 70F ARE EXPECTED TO PUSH INTO MN/WI DURING THE AFTERNOON AND EARLY EVENING. THERE IS SOME OPPORTUNITY FOR DISCRETE CELLS TO DEVELOP LATER TODAY GIVEN STRONG VERTICAL SHEAR AND CLOCKWISE LOW-LEVEL HODOGRAPHS. THE MAIN QUESTION IS WITH RESPECT TO THE EVENTUAL DEVELOPMENT OF AN MCS...WHICH COULD BRING A LONG DURATION DAMAGING WIND EVENT. HAVE USED THE 3 KM WRF TO GIVE US AN IDEA CONCERNING CONVECTIVE MODE AND TO HELP WITH TIMING. THIS HELPED US TO BACK OFF ON THE TIMING OF THE ONSET OF PRECIPITATION. FOR TONIGHT...WILL MAINTAIN LIKELY POPS ACROSS A CENTRAL/EASTERN SWATH OF THE CWA. STILL SOME QUESTION REGARDING WHETHER THE SHOWERS AND STORMS WILL HOLD TOGETHER...OR IF AN MCS DEVELOPS FURTHER SOUTH AND LIMITS THE AMOUNT OF PRECIPITATION AS IT MOVES EASTWARD IN THE CWA. THE SHOWERS AND STORMS SHOULD HAVE EXITED BY FRIDAY MORNING...BUT THE UKMET/ECMWF/GFS AND GEM ALL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF NW WI BY FRIDAY AFTERNOON AS THE FRONT STRETCHES ACROSS WISCONSIN. ANOTHER CHANCE OF PRECIPITATION WILL MOVE INTO THE NW PORTION OF THE CWA AS MOISTURE WRAPS DOWN INTO THAT AREA AROUND THE UPPER LEVEL LOW. EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY. A COLD FRONT OVER WISCONSIN WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS OUR ERN WI ZONES FRIDAY EVENING...THEN MOVE OFF TO THE EAST AFTER MIDNIGHT TAKING THE PRECIPITATION WITH IT. FARTHER NORTHWEST...AN UPPER LEVEL TROUGH WILL TRACK EWD ALONG THE INTL BORDER FRIDAY NIGHT AND SATURDAY...BRINGING A CHANCE OF SHOWERS TO OUR NRN ZONES. THE FLOW WILL BECOME MORE ZONAL ON SUNDAY AND MONDAY...RESULTING IN NEAR NORMAL TEMPS AND LOW CHANCES OF PRECIP. BY TUESDAY AND WEDNESDAY...A RIDGE WILL AMPLIFY OVER THE CENTRAL PART OF THE COUNTRY...RESULTING IN WARMER TEMPS AND MORE UNSETTLED WEATHER FOR OUR FCST AREA. && .POINT TEMPS/POPS... DLH 73 54 79 54 / 30 60 10 10 INL 82 58 75 52 / 50 50 20 30 BRD 84 58 80 59 / 60 50 10 10 HYR 84 66 86 58 / 20 60 20 10 ASX 80 64 83 58 / 20 60 20 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ143>147. && SHORT TERM...04 EXTENDED....TENTINGER
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1014 AM CDT THU JUN 17 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1014 AM CDT THU JUN 17 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE NORTHLAND... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LOOKING MORE AND MORE LIKELY ACROSS MUCH OF THE CWA LATER TODAY INTO TONIGHT. THE STORM PREDICTION CENTER HAS DEPICTED A MODERATE RISK AREA STRETCHING FROM WALKER...TO MCGREGOR TO SPOONER WISCONSIN. SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER OF THE NORTHLAND AS WELL. DAMAGING WINDS...LARGE HAIL AND TORNADOES ARE ALL POSSIBLE ACROSS THE REGION THIS AFTERNOON AND EVENING. THE DEGREE AND COVERAGE OF SEVERE WEATHER WILL BE DEPENDENT ON THE EVOLUTION OF MORNING THUNDERSTORMS IN THE DAKOTAS. IF MORE SUNSHINE AND HEATING EXISTS ACROSS MINNESOTA AHEAD OF THE OCCLUDING FRONT TODAY...THE GREATER THE LIKELIHOOD FOR SUBSTANTIAL SEVERE WEATHER. PLEASE CHECK BACK THROUGHOUT THE DAY FOR UPDATES ON THIS EVOLVING SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-181030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1014 AM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS WILL BE GUSTY THIS AFTERNOON AND EVENING AS A STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED NORTHEAST WINDS 15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS WILL BE POSSIBLE. SEE THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS. THERE IS A CHANCE OF THUNDERSTORMS FROM MID TO LATE AFTERNOON INTO TONIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY. DAP/TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1153 AM CDT THU JUN 17 2010
MNZ033-171720-
SOUTH CASS-
1153 AM CDT THU JUN 17 2010
...STRONG THUNDERSTORM MOVING INTO SOUTHERN CASS COUNTY...
AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF PILLAGER...MOVING NORTHEAST AT 40
MPH. OTHER THUNDERSTORMS WILL MOVE INTO SOUTHERN CASS COUNTY. ALL OF
THESE STORMS ARE EXHIBITING A TENDENCY TO RAPIDLY FLUCTUATE IN
INTENSITY...AND THUS ANY OF THEM MAY BECOME BRIEFLY STRONG.
THE STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
CASINO AND ESTERDY BY NOON...
EAST GULL LAKE AND LEADER BY 1205 PM...
LAKE SHORE AND POPLAR BY 1210 PM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4678 9480 4662 9434 4628 9433 4629 9438
4632 9443 4629 9454 4635 9466 4634 9470
4635 9473 4639 9477
LAMERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1218 PM CDT THU JUN 17 2010
MNZ025-033-171745-
NORTH CASS-SOUTH CASS-
1218 PM CDT THU JUN 17 2010
...ANOTHER STRONG THUNDERSTORM ENTERING SOUTHERN CASS COUNTY...
AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESTERDY...MOVING NORTHEAST AT 40 MPH. OTHER
THUNDERSTORMS ARE MOVING THROUGH SOUTHERN CASS COUNTY...AND MAY ALSO
BRIEFLY INTENSIFY.
THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
CASINO BY 1220 PM...
LEADER AND POPLAR BY 1225 PM...
PINE RIVER AND CHICKAMAW BEACH BY 1245 PM...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4660 9479 4680 9481 4681 9468 4687 9467
4688 9465 4674 9435 4643 9443 4633 9463
4635 9466 4635 9473 4637 9474 4640 9480
LAMERSThe Duluth radar (KDLH), 174 km away, was scanning. The volume nearest the first event began at 17:35 UTC.
18 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.
Most of the hail that fell was golf ball size. A few larger stones up to baseball size were observed. The hail was reported at the new Leech Lake Campground. There was hail damage to vehicles, awnings, and buildings in Bena.
Substantial wind damage was reported. The wind blew hard enough to blow water through seals around windows of the campground lodge. A 100 pound access cover on the roof was thrown the entire length of the roof. Siding and shingles were damaged and thrown about. Covers were taken off the boat lift. Trees were downed, and a few were uprooted and sheared off.
The hail was reported at the Nodak Lodge and Resort.
Tree limbs were blown down due to the strong winds.
Some small trees were blown down across a road near the east end of Lake Winnibigoshish.
Winds were estimated at 60 mph, which blew down trees. The hail and winds occurred at the Lake Winnibigoshish Resort and Campground.
Large branches 8 to 10 inches in diameter, along with a few trees, were blown down.
The hail fell at North Star Lake.
A few dime and penny size hail stones fell.
The hail fell near Meadow Brook, or 10 miles east of Togo.
A few trees were blown down, and severe wind gusts bent pine trees to the ground.
Trees were blown down along Highway 1 near Linden Grove, as well as along Highway 5 South near Side Lake.
The tornado continued from Wadena County. Trees were snapped along its path, including County Road 2 and 64 up to the west side of Deer Lake.
Some tree branches were blown down.
A tornado touched down briefly near Haypoint, in the Moose Willow State Wildlife Management Area. There was little damage.
Also, a few trees were reported down in the Savanna State Forest, but damage was very sporadic.
The hail fell about 2 miles northwest of Moose Lake.
The severe storm that produced the tornado tracked northeast along the Saint Croix River Valley on the Minnesota-Wisconsin state border. Although the tornado crossed through mostly recreational land, residents between Rush City and Rock Creek in MN, as well as Grantsburg to Yellow Lake in WI were impacted. The maximum path width was a quarter mile, or 400 yards, with an average path width of 400 to 600 ft. The tornado exited Pine County at around 1955 CST, continuing on in Burnett County, WI, where it lifted at 2001 CST, about 3.5 miles northwest of Grantsburg, WI. The total path length was about 6.5 miles.
The worst of the damage occurred in far southeast Pine County and was evidence of a strong EF2 tornado with estimated winds of 110-135 mph. This rating was based on the total destruction of a strapped down mobile home and the extensive uprooting/snapping of trees where the tornado crossed Minnesota State Highway 70. Two people in a mobile home were injured. Multiple homes sustained significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238599, 238598, 238600, 238601, 238605, 238636, 238606, 238610, 238611, 241739, 238613, 238631, 241738, 238634, 238615, 238617, 238620, 238623, 238632, 238633, 244617, 238635, 238624, 226175, 238625, 238626, 238628, 238629, 226179.